Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 47, NWS Duluth, MN

August 8, 2000Aitkin County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Aug 8, 2000, 1:01 PM CDT for Aitkin County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2000, 1:01 PM CDT (18:01 UTC)
Expired
Aug 8, 2000, 1:30 PM CDT
In force
29 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Aitkin County, MN

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2000-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2000-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

197 
WUUS53 KDLH 081801
SVRDLH
MNC001-081830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
101 PM CDT TUE AUG 8 2000

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AITKIN COUNTY IN MINNESOTA

* UNTIL 130 PM CDT

* AT 101 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14
  MILES WEST OF BALL BLUFF...OR ABOUT 22 MILES SOUTH OF GRAND
  RAPIDS...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BALL BLUFF AROUND 120 PM CDT
  BALSAM AROUND 130 PM CDT

THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH...STAY
INDOORS AWAY FROM WINDOWS.

$$

NL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:26 AM CDT, 9 hours 35 minutes earlier.

Area forecast discussion, Aug 8, 3:26 AM CDT, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 AM CDT TUE AUG 8 2000

FORECAST FOCUS TODAY IS EXTENT AND STRENGTH OF TSTMS.

VARIETY OF SYSTEMS TO AFFECT CWA THROUGH FCST PERIOD. IN THE SHORT
TERM...VORT LOBE HELPING SET OFF TSTMS OVR NRN WI JUST NORTH OF WARM
FRONT. TOPS THAT HAD BEEN COOLING SHOW SIGNS OF WARMING SO EXPECT
STORMS TO SLOWLY DIE TOWARD DAYBREAK. MAY PUT SOME EARLY MORNING
STORMS WORDING IN SOME WI ZONES.

NEXT SYSTEM POISED IN SOUTHERN SASKATCHEWAN TO SWING THROUGH THIS
AFTERNOON AND SHOULD SET OFF A GOOD ROUND OF STORMS IN STRONG WAA
AHEAD OF SFC TROUGH. GOOD LIFT ASSOCIATED WITH THIS SYSTEM AIDED BY
300 MB JET NOSING INTO CENTRAL MN. WENT LIKELY REGION OVER TWIN
PORTS AREA AND NWRN WI WHERE JET DYNAMICS STRONGEST...ALTHOUGH STORMS
STILL A GOOD BET IN STRONG THETA-E RIDGE THAT WILL BE ORIENTED NW-SE
ACROSS CWA. COLD POOL AT 500 MB WILL HELP DESTABILIZE ATMOS WITH
LI/S PROGGED MINUS 5 TO -9 RANGE AND CAPES REACHING UP TO 3000 J/KG.
LOW WET BULB ZEROS IN THE 10K AREA COULD MEAN SOME LARGE HAIL. AFTER
TALKING WITH SPC DECIDED TO PUT SVR WORDING IN TWIN PORTS AREA AND
NWRN WI ZONES.

AVN STRONGER WITH SFC SYSTEM AND QPF MUCH HIER...BUT BOTH IN GENERAL
AGREEMENT WITH TSTM EVENT TODAY FOR DLH CWA. MOST PCPN SHOULD END
OVER MN CWA AS SFC TROF MOVES INTO WI...BUT COULD LINGER IN THE FAR
ARROWHEAD. WILL KEEP CHANCE WORDING FOR WI ALL NIGHT FOR NOW AS
SYSTEM WILL NOT BE CLEARED OF THE AREA UNTIL MUCH LATER IN THE
NIGHT.

COORD WITH GRB/MPX
.DLH...NONE.
CLC

In the hours before

Special weather statement, Aug 8, 9:05 AM CDT, 3 hours 56 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-082000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
905 AM CDT TUE AUG 8 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THREAT...
LARGE HAIL...DAMAGING WINDS.

DISCUSSION...
MOIST UNSTABLE AIR WILL COMBINE WITH SURFACE HEATING TO PRODUCE
ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MOST
LIKELY AREAS FOR SEVERE THUNDVERSTORM DEVELOPMENT WILL BE SOUTH OF A
LINE FROM WALKER TO DULUTH/SUPERIOR...INCLUDING NORTHWESTERN
WISCONSIN.

SPOTTER ACTIVATION...
SEVERE WEATHER SPOTTER ACTIVATION MAY BE NEEDED BY EARLY AFTERNOON.

ERF

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 1:49 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis41 min
Aug 8, 5:02 PM CDTSevere Thunderstorm WarningDLHPine43 min
Aug 8, 5:18 PM CDTTornado WarningDLHPine42 min
Aug 8, 5:34 PM CDTSevere Thunderstorm WarningDLHPine56 min
Aug 8, 5:54 PM CDTSevere Thunderstorm WarningDLHItasca36 min
Aug 8, 6:55 PM CDTSevere Thunderstorm WarningDLHCass65 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.